I am 77-years-old and was diagnosed with RA 7 months ago in August. I was treated with medrol alone for 5 months. (8 mg down to 6 mg). Every time the Medrol was cut, I had a flare. In January, injectible MTX was added at 10 mg. Medrol tapered over time to 4 mg. Shortly after reaching 4 mg dose, I had a flare. MTX dosage will be increased to 12.5 mg., medrol back up to 8 mg. My rheumatologist seems reluctant to try Enbrel or some other biologic. Wants to wait 6 mos. (which will be 1 yr after diagnosis). The medrol has raised my blood pressure, caused fluid retention, bruising and severe muscle weakness. My GP does not want me on chronic steroid treatment and is having trouble controling my bp. Rheumatologist believes that is unreasonable to belive that I can do without steriods. I have a number of other health issues: high blood pressure, stomach problems, asthma (for which I don’t take inhalers) history of TIAs. I want to get off the steroid. It is killing my stomach. Actonel causes great stomach distress. I am concerned about bone loss from the steroid. Forteo has been suggested, but I am frightened of the possible side effects. Am I not a good candidate for Enbrel or some other biolgic agent? Is it prudent to wait another 6 mos. before trying a biologic? All that I read says that MTX and a biologic together are better than either alone.
Unfortunately, I can’t comment directly on your case since I have not seen you. To my knowledge there are no studies showing that older patients do worse on a TNF inhibitor. We continue to learn about the detrimental effects of low dose prednisone. Thus I think many of us are trying hard to minimize the exposure to prednisone, particularly in patients with prednisone related side effects or problems made worse by prednisone (diabetes, osteoporosis, hypertension). As we become more comfortable with TNF inhibitors, many of us are turning to them earlier. You need to discuss the risks and benefits with your doctor.